North Carolina, 2014Hail in North Carolina, March 22, 2014
March 22, 2014 · NWS ILM · 3 events in 1 county or zone
Low-level moisture surged northward ahead of a cold front and a weak surface wave. The moisture surge was enhanced by the passage of a sea breeze front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low-level moisture surged northward ahead of a cold front and a weak surface wave. The moisture surge was enhanced by the passage of a sea breeze front. Afternoon and evening dewpoints reached the lower 60s. A weak mid-level shortwave helped showers to blossom into several thunderstorms which lingered for several hours after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 22, 6:46 PM EST, 22 minutes earlier.
Area forecast discussion, Mar 22, 6:46 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
746 PM EDT SAT MAR 22 2014
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA OVERNIGHT AND SUNDAY.
SHOWERS AND EVEN SOME THUNDERSTORMS ARE EXPECTED ACROSS A GOOD
PORTION OF THE AREA THROUGH THIS EVENING WITH RAIN LINGERING INTO
SUNDAY NIGHT. STRONG HIGH PRESSURE WILL SLOWLY BUILD ACROSS THE AREA
IN THE WAKE OF THE FRONT. A RAPIDLY DEEPENING LOW PRESSURE SYSTEM
WILL MOVE NORTHEAST ALONG OUR COAST TUESDAY...SPREADING COLD RAIN
ACROSS THE REGION WHICH MAY MIX BRIEFLY WITH WET SNOW ACROSS INLAND
LOCATIONS EARLY ON TUESDAY. DRY AND CHILLY HIGH PRESSURE WEDNESDAY
AND THURSDAY WILL MOVE OFFSHORE LATE NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 700 PM SATURDAY...MOISTURE POOLING AHEAD OF AN APPROACHING
COLD FRONT FROM THE NW AND N AND A WEAK SURFACE WAVE HAS BEEN
IMPRESSIVE. HELPED ALONG BY THE PASSAGE OF A SEABREEZE...DEWPOINTS
HAVE SURGED TO NEAR 60 DEGREES...HIGHEST ACROSS SOUTHERN PORTIONS OF
THE FORECAST AREA AND UP ALONG THE CAPE FEAR COAST. ENHANCED BY SOME
WEAK MID-LEVEL SHORTWAVE ENERGY...CONVECTION HAS NOT ONLY BLOSSOMED
BUT BEEN PERSISTENT...ESPECIALLY ACROSS HORRY COUNTY AND TRAILING
BACK ACROSS THE SOUTHERN PEE DEE. CELLS WERE TRAINING FOR A GOOD
WHILE AND MAY HAVE LAID DOWN AS MUCH AS AN INCH OF RAIN IN SOME
COMMUNITIES PER RADAR ESTIMATES. THIS CONVECTION WAS WORKING ITS WAY
TO THE NE AND POPS HAVE BEEN INCREASED TO LIKELY AHEAD OF THIS LARGE
AREA OF SHOWERS. DESPITE THE RATHER SHALLOW NATURE OF THE
CONVECTION...SEVERAL LIGHTNING STRIKES HAVE BEEN NOTED THROUGH THE
LATER AFTERNOON AND EARLY EVE. HIGHER RESOLUTION MODELS HAVE LATCHED
ONTO THE ONGOING CONVECTION AND TAKE IT UP ALONG THE COAST AND
EVENTUALLY OFFSHORE THROUGH THE LATE EVE HOURS.
A COLD FRONT SHOULD BE SLIPPING THROUGH THE FORECAST AREA DURING THE
LATE NIGHT HOURS AND ON SUN. WIND FIELDS WILL BE RATHER WEAK AND
GIVEN HIGHER DEWPOINTS HAVE SURGED ACROSS THE FORECAST AREA...EXPECT
FOG AND OR STRATUS WILL DEVELOP OVERNIGHT. FOG MAY BECOME AT LEAST
LOCALLY DENSE GIVEN THE HEAVY RAIN THAT HAS FALLEN OR IS EXPECTED
THIS EVE ACROSS PORTIONS OF THE AREA. AT THIS TIME...WILL INCLUDE
PATCHY TO AREAS OF FOG INTO SUN MORNING.
CLOUDS AND HIGHER DEWPOINTS SHOULD MAKE FOR A WARMER NIGHT THAN LAST
NIGHT AND LOWER TO MID 50S SHOULD BE MOST COMMON.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...WE WILL MANAGE ONE LAST DAY OF SEASONABLE TO
SLIGHTLY WARM TEMPS ON SUNDAY...DEPENDING ON HOW QUICKLY THE
BOUNDARY MOVES THROUGH. BUT COME THROUGH IT WILL AND THE ENSUING
COLD ADVECTION WILL BE TREMENDOUS...OUR MIDDAY 850MB TEMPS OF 8C
FALLING TO -4 TO -8C BY 12Z MONDAY (SOUTH TO NORTH). MOISTURE FLUX
AHEAD OF THE FRONT APPEARS TO BE MINIMAL SO RAIN CHANCES WILL
GENERALLY COME FOLLOWING FROPA IN THE UNDERCUTTING BUT ALSO BE
RATHER SHORT-LIVED SINCE THE COLUMN DRIES OUT DRAMATICALLY BY SUNDAY
NIGHT. THE NEW AIRMASS WILL ALLOW TEMPERATURES TO DROP INTO THE 30S
FOR THE FIRST TIME DURING THE RECENTLY STARTED OFFICIAL GROWING
SEASON...BUT A CONTINUED NORTHERLY BREEZE WILL KEEP THINGS MIXED
WELL ENOUGH TO PREVENT FREEZE. FROST MAY NEED TO BE CONSIDERED
THOUGH. MONDAY BRINGS HIGH TEMPS SOME 15 DEGREES BELOW CLIMO EVEN
THOUGH THE CAA MERCIFULLY SHUTS DOWN. AN INTERESTING YET UNCERTAIN
ASPECT OF THE LATE PART OF THE FORECAST PERIOD IS THE SPEED AT WHICH
MOISTURE MANAGES TO RETURN FROM THE SOUTH AS LOW PRESSURE DEVELOPS
OVER FLORIDA...THE VERY SAME LOW THAT MAY END UP BEING AN IMPRESSIVE
BOMB OFF NORTHEAST COAST. THIS IS OF RELATIVELY HEIGHTENED
IMPORTANCE SINCE THERMAL PROFILES MAY SUPPORT SOME WINTRY BUT NON
ACCUMULATING PRECIP...ALTHOUGH THEY LOOK A LITTLE WARMER THAN
PREVIOUS. ADDITIONALLY THE WRF SUPPRESSES EVERYTHING TO OUR SOUTH.
GIVEN THE STRENGTH OF THE WEDGE IN PLACE THIS SOLUTION APPEARS MUCH
MORE APPEALING. FOR THE SAKE OF CONTINUITY HAVE NOT REMOVED THE SNOW
BUT HAVE LOWERED POPS.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...MID LEVEL PATTERN WILL REMAIN HIGHLY
AMPLIFIED DURING THE PERIOD. ON TUE RAPIDLY DEEPENING LOW PRESSURE
EAST OF SAVANNAH IS LIFTED NORTHEAST BY MID LEVEL TROUGH. DEEP DRY
AIR SPREADS IN FROM THE WEST TUE BRINGING AN END TO SIGNIFICANT
PRECIP BY MIDDAY. THE 5H TROUGH EVENTUALLY BECOMES NEGATIVELY TILTED
BUT NOT UNTIL THE LOW IS WELL NORTH OF THE AREA. EXITING DEEPENING
LOW AND BUILDING ARCTIC HIGH IN CONJUNCTION WITH THE NEGATIVELY
TILTED TROUGH WILL PRODUCE STRONG COLD ADVECTION TUE NIGHT. 850
TEMPS DROP CLOSE TO -10C BY WED MORNING...ENSURING LOWS WELL BELOW
CLIMO TUE NIGHT DESPITE STRONG MIXING.
COLD ADVECTION WEAKENS DURING WED AS THE CENTER OF THE HIGH DRIFTS
EAST. LATE MARCH SUNSHINE WILL HELP OFFSET SOME OF THE COLD
ADVECTION BUT HIGHS WILL STILL END UP BELOW CLIMO...BY AS MUCH AS 20
DEGREES. HIGHS WED MAY NOT REACH 50 IN MOST AREAS! ALTHOUGH WED
NIGHT WILL NOT BE A PERFECT RADIATIONAL COOLING NIGHT IT WILL BE
CLOSE. TEMPS BELOW FREEZING ARE LIKELY IN MOST AREAS WITH INLAND
AREAS DROPPING INTO THE 20S. AIR MASS MODIFIES THU/THU NIGHT AS THE
HIGH SHIFTS OFF THE COAST AND WEAK MID LEVEL RIDGE BUILDS. HIGHS
WILL STILL RUN BELOW CLIMO...ABOUT 10 DEGREES BELOW...WITH LOWS
RUNNING CLOSE TO CLIMO.
PRECIP CHANCES INCREASE FOR THE END OF THE PERIOD WITH POTENTIAL
COASTAL TROUGH DEVELOPING THU NIGHT INTO FRI. NEXT MID LEVEL TROUGH
MOVES INTO THE EASTERN CONUS AS THE PERIOD ENDS. SURFACE LOW
ASSOCIATED WITH THE TROUGH WILL MOVE INTO THE NORTHEAST WITH
TRAILING COLD FRONT CROSSING CAROLINAS DURING SAT. WILL MAINTAIN
SILENT POP SAT FOR CONVECTION WITH FROPA. TEMPERATURES NEAR CLIMO
FOR THE END OF THE PERIOD.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 00Z...A CLUSTER OF T-STORMS ALONG THE COAST NEAR THE NC/SC
STATE LINE IS MOVING EASTWARD TOWARD THE CAPE FEAR REGION. WILL KEEP
MENTION OF VCTS AT KCRE AND KILM THIS EVENING...ALTHOUGH THE BULK OF
THE ACTIVITY SHOULD MOVE BETWEEN THESE TWO SITES OVER THE NEXT HOUR
OR TWO. TEMPO MVFR/IFR WOULD BE POSSIBLE IF ANY STORMS CLIP KILM.
FOG WILL BE A CONCERN TONIGHT AS LOW AND MID CLOUDS THIN AND THE
WINDS BECOME CALM/LIGHT OVERNIGHT. IN PARTICULAR...DEWPOINTS HAVE
SURGED AT THE COASTAL TERMS THANKS TO SEA BREEZE PASSAGE AND NEARBY
STORMS THIS EVENING. THEREFORE...BEST CHANCES FOR IFR VSBYS WILL BE
AT KCRE/KMYR/KILM...PERHAPS BEFORE 06Z AT KCRE/KMYR. WILL ALSO
INCLUDE MVFR VSBYS FOR KFLO/KLBT...THOUGH THESE SITES WILL TAKE
LONGER TO COOL TO SATURATION. A COLD FRONT CURRENTLY OVER THE
WESTERN CAROLINAS WILL CONTINUE APPROACHING OUR CWA OVERNIGHT INTO
SUNDAY. COULD SEE VARIABLE WINDS IN THE MORNING AS THE FRONT STALLS
NEAR OUR AREA. EXPECT NORTH WINDS 10-15 KTS LATER IN THE AFTERNOON
ACCOMPANIED BY MVFR CIGS AND RAIN INTO THE EVENING HOURS.
EXTENDED OUTLOOK...VFR ON MONDAY. A COASTAL LOW WILL BRING RAIN AND
MVFR/IFR CIGS TO OUR CWA BEGINNING EARLY TUESDAY. VFR WEDNESDAY AND
THURSDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 700 PM SATURDAY...SURGE OF MOISTURE HAS WORKED ITS WAY UP THE
COAST AND BEEN ENHANCED BY THE SEABREEZE BOUNDARY WHICH PUSHED WELL
INLAND TODAY. AS A RESULT...NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPED DURING THE AFTERNOON AND EARLY EVE. THE
HIGHER RESOLUTION MODELS AND RADAR TRENDS INDICATE THIS ACTIVITY
WILL MOVE OFFSHORE...MAINLY N OF BALD HEAD ISLAND LATER THIS EVE.
CONVECTION SHOULD BECOME MORE NUMEROUS NEAR AND ACROSS THE GULF
STREAM LATE TONIGHT. A COLD FRONT WILL APPROACH THE WATERS FROM THE
N AND NW TONIGHT AND SLOWLY MOVE ACROSS THE WATERS DURING SUN. S TO
SW WINDS WILL SHIFT TO THE NW AND NNW IN THE WAKE OF THIS FRONT. NO
APPRECIABLE GRADIENT OR SURGE IS EXPECTED AS THE GRADIENT REMAINS
SLACK AND THUS WIND SPEEDS WILL GENERALLY BE 10 KT OR LESS. SEAS
WILL BE A FUNCTION MAINLY OF AN EASTERLY 10 SECOND SWELL.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...COLD FRONT TO MOVE ACROSS THE WATERS SUNDAY
AFTERNOON. THE ENSUING WIND SHIFT AND INCREASE IN SPEEDS WILL BUILD
SEAS AND STEEPEN WAVE FACES. A SMALL CRAFT ADVISORY SEEMS POSSIBLE
BUT THERE IS JUST ENOUGH UNCERTAINTY REGARDING TIMING AND WHICH
ZONES WILL MEET CRITERIA TO PRECLUDE ISSUANCE AT THIS TIME AFTER
COLLAB WITH ADJACENT WFOS. THE NE FLOW WILL REMAIN FOR THE BALANCE
OF THE PERIOD AS A VERY WINTRY HIGH PRESSURE WEDGE SETTLES IN EAST
OF THE APPALACHIANS. THIS WILL KEEP THE GRADIENT MODERATELY STRONG
ACROSS THE WATERS AND MANY ZONES WILL BE CLOSE TO SCEC/ADVISORY
CUTOFFS FOR BOTH WIND AND SEAS.
LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 300 PM SATURDAY...HEADLINES WILL LIKELY BE REQUIRED AT SOME
POINT TUE AND TUE NIGHT AS DEPARTING LOW STARTS TO DEEPEN. GRADIENT
OVER THE WATERS BECOMES PINCHED WITH OFFSHORE FLOW APPROACHING 30 KT
TUE NIGHT. GRADIENT SLOWLY WEAKENS WED AS HIGH PRESSURE DRIFTS EAST.
WINDS WILL REMAIN AROUND 20 KT FOR MUCH OF THE DAY BEFORE DROPPING
TO 15 TO 20 KT IN THE AFTERNOON. NORTHWEST FLOW SLOWLY VEERS TO
NORTHEAST WED NIGHT AND SPEEDS DROP TO 10 TO 15 KT AS THE CENTER OF
THE ELONGATED HIGH SHIFTS OVER THE EASTERN NC/VA. ONSHORE FLOW
DEVELOPS THU AS THE HIGH MOVES OFF THE COAST. WEAK GRADIENT WILL
KEEP SPEEDS 10 KT OR LESS. STRONG OFFSHORE FLOW WILL PRODUCE 4 TO 6
FT SEAS TUE AND TUE NIGHT. REDUCTION IN OFFSHORE FLOW WILL EQUATE TO
SEAS DROPPING TO 3 TO 5 FT FOR WED AND 2 TO 4 FT WED NIGHT AND THU.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RJD
SHORT TERM...MBB
LONG TERM...III
AVIATION...BJR
Hazardous weather outlook, Mar 22, 2:49 PM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
349 PM EDT SAT MAR 22 2014
NCZ099-105>110-SCZ032-033-039-053>056-232000-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-FLORENCE-
MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
349 PM EDT SAT MAR 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOW TEMPERATURES ON TUESDAY AND WEDNESDAY NIGHTS COULD DIP BELOW
FREEZING...DAMAGING TENDER VEGETATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-232000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
349 PM EDT SAT MAR 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SUNDAY NIGHT THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-SCZ017-023-024-232000-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-
349 PM EDT SAT MAR 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WINTRY MIX OF PRECIPITATION POSSIBLE FROM LATE MONDAY NIGHT INTO
EARLY TUESDAY MORNING...MAINLY WEST OF I-95. NO ACCUMULATION IS
EXPECTED.
LOW TEMPERATURES TUESDAY AND WEDNESDAY NIGHTS COULD DIP BELOW
FREEZING...DAMAGING TENDER VEGETATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 22, 6:35 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
735 PM EDT SAT MAR 22 2014
NCZ109-230000-
INLAND BRUNSWICK-
735 PM EDT SAT MAR 22 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH
800 PM EDT...
AT 735 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF BATARORA...OR ABOUT 14 MILES NORTH OF SHALLOTTE...
MOVING EAST AT 35 MPH.
SOME LOCATIONS IMPACTED INCLUDE LELAND...BATARORA...BISHOP...
PHOENIX...TOWN CREEK...WINNABOW...WOODBURN...BELVILLE...NAVASSA AND
SANDY CREEK.
HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3415 7795 3411 7835 3420 7837 3422 7826
3428 7821 3434 7808 3434 7806 3433 7805
3433 7802 3432 7803 3432 7801 3429 7801
3428 7800
TIME...MOT...LOC 2335Z 248DEG 32KT 3418 7830
IIISpecial weather statement, Mar 22, 6:57 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
757 PM EDT SAT MAR 22 2014
NCZ099-SCZ032-033-039-053>055-230100-
COASTAL HORRY-COLUMBUS-FLORENCE-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
757 PM EDT SAT MAR 22 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN...HORRY...
WILLIAMSBURG...FLORENCE...MARION AND COLUMBUS COUNTIES THROUGH 900 PM
EDT...
AT 757 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LAKE CITY...MOVING EAST AT 20 MPH.
...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN...HORRY...
WILLIAMSBURG...FLORENCE...MARION AND COLUMBUS COUNTIES THROUGH 900 PM
EDT...
AT 757 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LAKE CITY...MOVING EAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE CONWAY...KINGSTREE...LAKE CITY...
LITTLE RIVER...MYRTLE BEACH...NORTH MYRTLE BEACH...RED HILL...
SOCASTEE...ADRIAN...ALLSBROOK...BAYBORO AND BRITTON NECK.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3372 7998 3373 7999 3392 7984 3413 7881
3396 7864 3394 7865 3385 7854 3382 7866
3379 7874 3371 7883 3371 7885 3367 7889
3363 7895 3365 8002
TIME...MOT...LOC 2357Z 271DEG 19KT 3383 7973
15Special weather statement, Mar 22, 7:06 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
806 PM EDT SAT MAR 22 2014
NCZ099-105>110-230100-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL PENDER-COLUMBUS-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
806 PM EDT SAT MAR 22 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER...
PENDER AND COLUMBUS COUNTIES THROUGH 900 PM EDT...
AT 806 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PIREWAY...OR ABOUT 9 MILES NORTH OF LITTLE RIVER...MOVING EAST AT 20
MPH.
SOME LOCATIONS IMPACTED INCLUDE BURGAW...CAROLINA BEACH...LELAND...
SHALLOTTE...WILMINGTON...ASH...ASHTON...BATARORA...BAYSHORE...
BISHOP...BOILING SPRING LAKES AND CALABASH.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3424 7777 3414 7784 3386 7795 3386 7802
3388 7803 3390 7808 3391 7822 3387 7854
3401 7872 3472 7782 3471 7767 3448 7757
3444 7751
TIME...MOT...LOC 0006Z 264DEG 19KT 3400 7858
15Hail, Pender
- When
- March 22, 7:08 PM EST to 7:10 PM EST
- Where
- Pender County, 1.21 mi W of Marlboro
- Measured
- 0.88 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 34.382, -77.921
Hail up to the size of nickels was reported at the intersection of Carver Drive and Summit Ridge Drive.
Hail, Pender
- When
- March 22, 7:08 PM EST to 7:10 PM EST
- Where
- Pender County, 1.34 mi W of Marlboro
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.382, -77.923
Irregularly shaped hailstones estimated at quarter to ping pong ball size were reported in Summit Ridge. The time was estimated based on radar data.
Hail, Pender
- When
- March 22, 7:11 PM EST to 7:13 PM EST
- Where
- Pender County, 1.18 mi SE of Marlboro
- Measured
- 1 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 34.366, -77.888
Hail up to the size of quarters was reported on the Pender County side of the I-40 bridge. The time was estimated based on radar data.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Washington, March 22, 201443 deaths · 12 injured · $60 million · 1 event
- Avalanche in Washington, March 22, 20141 death · 1 event
- Wildfire in Georgia, March 22 to 25, 2014$19,000 · 4 events
- Hail in North Carolina, March 22, 20141.75 in hail · 7 events
- Marine Hail in South Atlantic Coastal Waters, March 22, 20141.75 in hail · 4 events
- Frost and Freeze in Oregon, March 22, 20142 events
- Winter Weather in Nebraska, March 22, 20142 events
- Frost and Freeze in California, March 22, 20141 event
- Heavy Snow in South Dakota, March 22, 20141 event
- Hail in Arkansas, March 22, 20140.75 in hail · 1 event
- Hail in Texas, March 22, 20141 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508144, 508146, 508145.